Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Facial WastingFacial Wasting
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Facial Changes Possible after only 1 year of HAART?
Dec 31, 2009

Hello, I started HAART treatment approximately 1 year ago and am now undetectable with CD4 around 400. Howerever, I appear to be experiencing some weight gain around my midsection and my face appears more "haggard" or "gaunt." Specifically, more pronounced eye bags, deeper wrinkles, sagging face. I'm 42 and feel like I've aged 5 years in the last year.

I don't use drugs, was an occasional smoker but quit cold-turkey 3 months ago, work out, and am very healthy. Is it possible to be experiencing physical changes this early into treatment?? Thank you for your help.

Response from Dr. Pierone

Hello and thanks for posting.

It is possible to develop lipodystrophy after just one year of treatment, but not very likely. One of the challenges is separating the effects of normal aging from lipodystrophy. Men in their 40s tend to start losing facial fat and accumulating abdominal fat. But this is usually a very slow process. If you look like you have aged 5 years in one, this suggests that the medication may be playing a role in these changes, but increased stress can also accelerate aging as well.

The HIV medications most linked to lipoatrophy are Zerit, Videx, and AZT (Retrovir, Combivir, Trizivir). Because of the association, they are not used as much anymore. You should review your current regimen with your doctor if you happen to be on any of these medications.

Regardless of the cause of the gaunt facial appearance, facial fillers would be likely to improve things.

Good luck!



Previous
How do I find out about the HIV patient assistance program
Next
facial wasting options - fat transplant or Sculptra

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement